Georgia, 2004

Funnel Cloud in Georgia, September 5, 2004

September 5, 2004 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 1:06 PM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 1:06 PM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...ADDED WIND ADVISORY FOR INTERIOR SE GA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN SEP 5 2004

...FRANCES OVER CENTRAL PENINSULA...

.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW.  HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM.  TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.

.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST.  SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.

 &&

.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS.  SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
     INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
     FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
     WIND ADVISORY INTERIOR SE GA.
     FLOOD WATCH SE GA.

&&
Hazardous weather outlook, Sep 5, 10:00 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004

GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...

THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ZIBURA

In the hours before

Local storm report, Sep 5, 6:07 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
707 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          INTERLACHEN             29.62N 81.90W
09/05/2004  F0               PUTNAM             FL   EMERGENCY MNGR

            ALACHUA EMA REPORTED A TORNADO ON THE GROUND NEAR
            INTERLACHEN

&&

SANDRIK
Local storm report, Sep 5, 6:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TROPICAL STORM   SW GAINESVILLE          29.67N 82.34W
09/05/2004                   ALACHUA            FL   PUBLIC

            FENCE KNOCKED DOWN. TWO 70 FOOT TREES SNAPPED.

0715 PM     BLIZZARD         5 N ARLINGTON           30.41N 81.60W
09/05/2004                   DUVAL              FL   AIRPLANE PILOT

            BLOUNT ISLAND 73 MPH WIND GUST WITH HAND HELD ANEMOMETER.

&&

MKT
Local storm report, Sep 5, 6:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TROPICAL STORM   SW GAINESVILLE          29.67N 82.34W
09/05/2004                   ALACHUA            FL   PUBLIC

            FENCE KNOCKED DOWN. TWO 70 FOOT TREES SNAPPED.

0715 PM     TROPICAL STORM   5 N ARLINGTON           30.41N 81.60W
09/05/2004                   DUVAL              FL   AIRPLANE PILOT

            ON BLOUNT ISLAND 73 MPH WIND GUST WITH HAND HELD ANEMOMETER.

&&

MKT
Local storm report, Sep 5, 6:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
744 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TROPICAL STORM   ORANGE PARK             30.17N 81.70W
09/05/2004                   CLAY               FL   PUBLIC

            OAK TREE UPROOTED ON A HOUSE ON HORTON DRIVE

&&

HESS
Local storm report, Sep 5, 6:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TROPICAL STORM   JACKSONVILLE HEIGHTS    30.25N 81.79W
09/05/2004                   DUVAL              FL   PUBLIC

            LARGE TREE LIMB THROUGH ROOF NEAR CALVIN AND ACOSTA
            STREETS

&&

HESS
Local storm report, Sep 5, 7:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
812 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TROPICAL STORM   ORANGE PARK             30.17N 81.70W
09/05/2004                   CLAY               FL   TRAINED SPOTTER

            SHINGLES OFF OAK FOREST APARTMENTS AND A POLE THROUGH
            SCREENED PORCH

&&

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coffee

When
September 5, 7:15 PM EST
Where
Coffee County, Ambrose
Reported by
GENERAL PUBLIC
Coordinates
31.549, -82.849 (the zone’s center; the record gives no point)

Hurricane "Frances"

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420575.